Medicine 96(44) e8426 doi 10.1097/MD.0000000000008426
Nivolumab is a monoclonal IgG antibody blocking programmed death receptor-1 (PD1), leading to restoration of the natural T-cell-mediated immune response against the cancer cells. However, it also causes plenty of autoimmune-related adverse events, which often involves endocrine system.
A 54-year-old male with renal clear cell carcinoma was treated with nivolumab intravenously. Routine monitoring showed elevated thyroid-stimulating hormone and low free thyroxine after the 6th administration of nivolumab. After the 12th administration, he developed general fatigue, recurrent hypoglycemia, and relative hypotension. Laboratory tests showed low sodium, low morning cortisol without correspondence increase of corticotrophin (ACTH). Other pituitary hormones were normal. MRI showed no space-occupying lesions, but heterogeneous enhancement of the pituitary gland.
Primary hypothyroidism and isolated ACTH deficiency. The etiologies were assumed to be nivolumab induced autoimmune lymphocytic thyroiditis and hypophysitis, respectively.
Hormone replacements with levothyroxine and acetate cortisone were given orally. Nivolumab was adjusted to lower dose and longer interval.
The patient felt good after adequate replacement. Nivolumab was returned to routine dose and interval six months later. And the metastasis was not obviously progressed during this time.
The present report provides the first detailed presentation of combined hypothyroidism and isolated ACTH deficiency induced by nivolumab. Adrenal deficiency often develops insidiously. We suggest routine monitoring of fasting blood-glucose, blood pressure and serum sodium as well as thyroid function during nivolumab and other cancer immunotherapies. When unexpected fatigue, hypoglycemia, hypotension or hyponatremia appeared, adrenal deficiency should be taken into consideration.